Identifying the Signs of a Klonopin Overdose October 31st, 2019 The Recovery Village at Palmer Lake
Blog & News Identifying the Signs of a Klonopin Overdose

Identifying the Signs of a Klonopin Overdose

Woman taking a pill

Klonopin, or clonazepam, is a benzodiazepine used primarily to treat anxiety disorders. Klonopin can also be used to treat seizure disorders, sleep disorders and panic disorders.

While Klonopin can be effective for treating anxiety and panic in short-term use, there is a great potential for Klonopin misuse. In as little as two to four weeks, a person can become dependent on their dosage of Klonopin, leading to a desire to increase the dosages to adjust to the newfound tolerance. This vicious cycle exponentially increases the odds of an accidental Klonopin overdose.

As a sedative, Klonopin can become dangerous to an individual if used with alcohol, barbiturates or opioids; any substance that slows the brain’s activity is a danger when combined with Klonopin. The combination of the two substances can enhance certain side effects that could lead to fatal effects. Heart rate, breathing and other bodily function required for survival are impeded and slowed and could potentially be stopped when introducing additional substances with a normal Klonopin dosage.

Each person’s tolerance and reaction to a substance is unique. However, there are some common symptoms that occur in most people when a Klonopin overdose is in effect. Identifying these physical and mental signs can help you effectively identify a Klonopin overdose and contact paramedics and poison control immediately.

Physically, a person having a Klonopin overdose can experience:

  • Extreme Lethargy: Klonopin has sedative qualities as part of the benzodiazepine family used to treat anxiety and panic attacks. However, if someone is experiencing a Klonopin overdose, this sedation becomes dramatic to the point where loud noises and excessive environmental stimuli have no impact.
  • Slurred Speech: A physical sign to look for when evaluating if someone you know is having a Klonopin overdose is slurred speech. A person who has taken too much Klonopin would be difficult to understand because of the manner by which they speak when under the influence.
  • Difficulty Breathing: Labored breaths often accompany a dangerous Klonopin overdose. Respiratory functions can slow to lethal levels during a Klonopin overdose.

Mentally, a person with a Klonopin overdose can experience:

  • Confusion: Klonopin slows the electrical communications that take place in the brain for normal cognitive activity. A Klonopin overdose slows these reactions to such an extreme that it can catapult a person into a severe state of confusion, rendering a feeling of being empty, incomplete and lost.
  • Memory Loss: Klonopin can impact long-term memory function. During a Klonopin overdose, a person can experience this symptom in a more extreme manner such as amnesia.

Being aware of the signs of a Klonopin overdose is part of the solution to helping someone with the problem of Klonopin dependency or addiction. The other part of the solution is getting that person the professional assistance needed to avoid a potential Klonopin overdose. To find out more about life-saving addiction treatment programs close to home, contact The Recovery Village Palmer Lake today.

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.